Normal subgroups of nonstandard symmetric and alternating groups

Archive for Mathematical Logic 46 (2):107-121 (2007)
  Copy   BIBTEX

Abstract

Let ${\mathfrak{M}}$ be a nonstandard model of Peano Arithmetic with domain M and let ${n \in M}$ be nonstandard. We study the symmetric and alternating groups S n and A n of permutations of the set ${\{0,1,\ldots,n-1\}}$ internal to ${\mathfrak{M}}$ , and classify all their normal subgroups, identifying many externally defined such normal subgroups in the process. We provide evidence that A n and S n are not split extensions by these normal subgroups, by showing that any such complement if it exists, cannot be a limit of definable sets. We conclude by identifying an ${\mathbb{R}}$ -valued metric on ${\tilde{S}_n = S_n /B_S}$ and ${\tilde{A}_n = A_n /B_A}$ (where B S , B A are the maximal normal subgroups of S n and A n identified earlier) making these groups into topological groups, and by showing that if ${\mathfrak{M}}$ is ${\mathfrak\aleph_1}$ -saturated then ${\tilde{S}_n}$ and ${\tilde{A}_n}$ are complete with respect to this metric

Links

PhilArchive



    Upload a copy of this work     Papers currently archived: 94,439

External links

Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

Similar books and articles

Around splitting and reaping for partitions of ω.Hiroaki Minami - 2010 - Archive for Mathematical Logic 49 (4):501-518.
Complete Representations and Neat Embeddings.Tarek Sayed Ahmed - 2022 - Bulletin of the Section of Logic 51 (3):411-453.
Les automorphismes d'un ensemble fortement minimal.Daniel Lascar - 1992 - Journal of Symbolic Logic 57 (1):238-251.
Automorphism groups of models of Peano arithmetic.James H. Schmerl - 2002 - Journal of Symbolic Logic 67 (4):1249-1264.
Solovay's theorem cannot be simplified.Andrew Arana - 2001 - Annals of Pure and Applied Logic 112 (1):27-41.
Automorphism Groups of Arithmetically Saturated Models.Ermek S. Nurkhaidarov - 2006 - Journal of Symbolic Logic 71 (1):203 - 216.

Analytics

Added to PP
2013-11-23

Downloads
36 (#439,644)

6 months
8 (#528,231)

Historical graph of downloads
How can I increase my downloads?

Citations of this work

The arithmetic of cuts in models of arithmetic.Richard Kaye - 2013 - Mathematical Logic Quarterly 59 (4-5):332-351.

Add more citations

References found in this work

Supplements of bounded permutation groups.Stephen Bigelow - 1998 - Journal of Symbolic Logic 63 (1):89-102.
Supplements of bounded permutation groups.Stephen Bigelow - 1998 - Journal of Symbolic Logic 63 (1):89-102.

Add more references